I am a 44-year-old man who has for the past decade has had pre-syncope episodes that come on with no warning signs and are brief but intense. These episodes have occurred while walking, standing and sitting. What they share in common is that I notice nothing wrong or unusual, no light-headedness or dizziness, when they suddenly strike me. I feel a rush in my head and I often start to pitch forward and feel as if I need to grab on to something to keep from falling. I do not feel dizzy or sense rotation -- I just feel as if I am about to black out. The sensation typically lasts only a second or two and I find myself instinctively flexing the muscles in my head and neck as I come out of it. Afterward, I often feel weak and flushed.
I have two episodes the past couple of weeks; I haven't tracked their frequency in the past but I would guess I would average close to one episode a month.
A bit more about me: I am 35 pounds overweight and have moderately high blood pressure an elevated cholestrol, both of which are being treated.
What testing, if any, would you suggest I undergo? What might be the cause of my symptoms and what can we rule out already?
(1) My blood pressure has been dropping as I lose weight through exercise and diet; I've lost 12 pounds and my bp has dropped from 148/98 to 135/88. I am also taking Diovan though hope to be off it as I continue to lose weight.
(2) I don't smoke and rarely drink.
(3) I did have a stress test a year or two ago that turned up nothing significant. Any further testing I should consider?
(4)I have spoken with my family doctor, but other than the stress test, she suggested nothing else.
I would recommend you requesting an MRA/MRI of the head. Discuss this possibility with your PCP/Family Physician. These scans will give a good imaging of the vessels in the head/brain. Any history of stroke/TIAs in your family?
Are taking anything for the elevated cholesterol? Is the Diovan 80 mg daily?
I'd also recommend a 12-lead EKG and cardiac tests. This can be caused by your heart pausing suddenly for a long moment, plaques in your carotid arteries, or a sudden drop in blood pressure for some other reason...Syncope can occur with Diovan, but it is usually because of the patient getting up too fast and their blood pressure was unable to compensate for the sudden position change...~MM
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.